Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Diabetes (http://www.lowcarbfriends.com/bbs/diabetes/)
-   -   metformin & low blood sugar (http://www.lowcarbfriends.com/bbs/diabetes/805304-metformin-low-blood-sugar.html)

heathern 06-02-2013 10:09 AM

metformin & low blood sugar
 
Hi all,
I am currently taking 2000mg metformin (2 in am & 2 at dinner) and 40 mg
gliclazide at bedtime. My A1C is 6.3 and morning is in the low 7's.

I'm trying to do Atkins but every afternoon I have low bs in the low 5's with
sweating, headache, muscle aches, heart racing . I have tried to take a little carb to help but it's ruining my day as the headache etc takes a long time to go away.

Anyone have any thoughts on how i should proceed ? I would greatly appreciate your input.:dunno:

ravenrose 06-02-2013 11:49 AM

what does that mean? is "the low 5's" meaning like 53? or are you using a different scale than the US?

must be a different scale, because blood sugars that low would give you a much much lower A1c.

heathern 06-02-2013 02:38 PM

yes i'm using the system here in canada so 5's would be in the 90's your scale

shespeaks 06-02-2013 06:58 PM

Quote:

Originally Posted by heathern (Post 16451792)
yes i'm using the system here in canada so 5's would be in the 90's your scale

The 90s aren't low, your body just thinks that's low because it is used to being so high.

Try having a spoonful of peanut butter or another moderately-low carb snack immediately before bed and see if that helps you during the transition.

As your numbers improve you can experiment with ditching the snack or lowering the carb content.

It looks to me like it's doing its job, and your body just needs some time to adjust.

heathern 06-03-2013 07:30 AM

thanks for the suggestion and i will try it again
i guess i wont plan on doing to much till i get settled

shespeaks 06-03-2013 09:09 AM

Quote:

Originally Posted by heathern (Post 16452622)
thanks for the suggestion and i will try it again
i guess i wont plan on doing to much till i get settled

No, just try the carb at night. Anytime I've had an overnight low it's just death to the whole day! Have that snack before bed to get your numbers up a bit overnight, and you can adjust or eliminate it later when you don't need it anymore.

heathern 06-03-2013 03:01 PM

i have my low mid afternoon. my sugar is higher in the am and seems to drop during the day even though i have lunch etc

shespeaks 06-03-2013 03:30 PM

Quote:

Originally Posted by heathern (Post 16453472)
i have my low mid afternoon. my sugar is higher in the am and seems to drop during the day even though i have lunch etc

Ah! I must have projected my issues on to you -- when it happens to me it's in the middle of the night, and it STINKS! Sorry about that!

So in your case, you'll want to increase your healthy carbs at lunch and/or add a snack mid-afternoon before the low.

NMSunshine 06-17-2013 09:27 AM

Dehydration can lead to headaches. Make sure you are getting enough fluids. When we stop drinking sugary sodas we tend to cut down on our fluids. Excessive thirst is one of the symptoms for diagnosis. Once our numbers start to come down the thirst goes away, but our bodies still need fluid.
Why wait until you numbers are dropping in the afternoon to have a snack? plan a snack 1- 2 hrs after lunch to stop the drop before it starts.

Aomiel 08-05-2013 04:54 AM

My .02. When I had shaking and dizziness with the Metformin, my doctor tried to tell me the same thing - that I just wasn't used to have BG in the 90's. Uh no...BG in the 90's wasn't the problem. It was going from 140 to 90 in the space of 3 minutes. 90 wasn't causing the shaking and dizziness. The crashing from 140 to 90 was.

Crashes (rapid drops in BG) are a fairly common occurrence with Metformin. There are better options with less tendency for these crashes.

You said you're taking 2000mg (2 in am and 2 in p.m.). You do mean that you're taking 1000 in the am and 1000 in the p.m. and not 2000 twice a day, yes? Because the maximum dose for Metformin is 2000 mg total.

You might check with your doc for other options since you're using the max dose of the Metformin anyway.

NMSunshine 08-06-2013 05:56 AM

Quote:

Originally Posted by heathern (Post 16451446)
Hi all,
I am currently taking 2000mg metformin (2 in am & 2 at dinner) and 40 mg
gliclazide at bedtime. My A1C is 6.3 and morning is in the low 7's.

I'm trying to do Atkins but every afternoon I have low bs in the low 5's with
sweating, headache, muscle aches, heart racing . I have tried to take a little carb to help but it's ruining my day as the headache etc takes a long time to go away.

Anyone have any thoughts on how i should proceed ? I would greatly appreciate your input.:dunno:

Eat sooner. Eat before you get the low and the headache. Don't wait for symptoms to start. You said every afternoon. I'd plan a snack about 30 minutes before the low normally starts.
Max dose for Metformin is 2550mg, or 3 850mg doses.

Aomiel 08-07-2013 06:10 AM

Quote:

Originally Posted by NMSunshine (Post 16547668)
Max dose for Metformin is 2550mg, or 3 850mg doses.

According to a number of med/pharmaceutical sites, the max dose of Metformin is 2000 but 2500 of Fortamet. It's still metformin but it must be slightly different if you can take a higher dose.


All times are GMT -7. The time now is 02:13 AM.